Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

July 20, 2012Gwinnett County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 20, 2012, 11:45 PM EDT for Gwinnett County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2012, 11:45 PM EDT (03:45 UTC)
Expired
Jul 21, 2012, 12:15 AM EDT
In force
30 min
Issued by
NWS Atlanta, GA

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 76 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WWUS82 KFFC 210345
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1145 PM EDT FRI JUL 20 2012

GAZ034-045-210415-
1145 PM EDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN DEKALB AND
GWINNETT COUNTIES UNTIL 1215 AM EDT...

AT 1142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM PLEASANT HILL TO MOUNTAIN PARK...MOVING
SOUTHEAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS DEKALB AND GWINNETT COUNTIES THROUGH 1215 AM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PLEASANT HILL...
LILBURN...STONE MOUNTAIN...MOUNTAIN PARK...LAWRENCEVILLE...REDAN...
SNELLVILLE...ROSEBUD...CENTERVILLE AND GRAYSON. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3393 8381 3372 8406 3377 8420 3391 8420
      3399 8409
TIME...MOT...LOC 0345Z 294DEG 12KT 3393 8406 3387 8410
          3384 8414

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 20, 9:40 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 20, 9:40 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
940 PM EDT FRI JUL 20 2012

.UPDATE...
HAVE LOWERED POPS ACROSS THE CWA FOR THE REMAINDER OF THE
NIGHT...HOWEVER KEEPING THEM A BIT HIGHER ACROSS THE NORTH UNTIL
06Z. TEMPERATURES SEEM TO BE ON TRACK SO FAR. OTHERWISE NO CHANGES.

41

.PREVIOUS...
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
CONVECTIVE COVERAGE AND RESULTING POPS THROUGH THE SHORT TERM
FORECAST ARE A BIT OF A PUZZLE. IT IS BEGINNING TO LOOK LIKE THE
HRRR HAD THE CORRECT FORECAST FOR THE REST OF TODAY...WITH RESPECT
TO HOLDING OFF ON CONVECTION MOVING INTO NORTH GEORGIA UNTIL LATER
IN THE AFTERNOON. HOWEVER...CONVECTION HAS REALLY STARTED FIRING IN
THE CAROLINAS. CAPES HAVE JUMPED TO OVER 1500 J/KG EVERYWHERE...AND
OVER 2500 J/KG ACROSS A LARGE PORTION OF THE CWA...SO IT SHOULD BE
JUST A MATTER OF TIME BEFORE CONVECTION STARTS POPPING ACROSS
GEORGIA. ISOLATED SEVERE THUNDERSTORMS REMAIN A POSSIBILITY WITH
DAMAGING WINDS AND LOCALLY HEAVY RAIN THE MAIN THREAT. WILL CONTINUE
OVERALL LIKELY POPS...BUT WILL BACK OFF FOR EARLY THIS AFTERNOON
TRENDING UPWARD TOWARD 00Z. ALL OF THIS IS IN RESPONSE TO AN UPPER
TROUGH SITUATED OVER THE APPALACHIANS...WITH WEAK SURFACE FRONT
CURRENTLY ANALYZED ACROSS TENNESSEE INTO MISSISSIPPI. THE STRENGTH
OF THE TROUGH IS FORECAST TO DEEPEN THROUGH THE SHORT TERM...WITH
GENERAL SOUTHWEST FLOW THROUGH THE COLUMN. MOISTURE LEVELS WILL
REMAIN HIGH /PWS NEAR OR JUST ABOVE 2 INCHES BOTH THIS AFTERNOON AND
SATURDAY/. EXPECT NUMEROUS THUNDERSTORMS AGAIN ON SATURDAY BUT
PERHAPS WITH SLIGHTLY LESS COVERAGE. SPC CURRENTLY JUST HAS THE AREA
IN SEE TEXT FOR DAY2 SO WILL MONITOR SEVERE POTENTIAL AS WE GET
CLOSER. THE WEAK COLD FRONT WILL SLOWLY SAG SOUTH THROUGH THE
WEEKEND BUT WILL HELP TO FOCUS CONVECTION THAT WILL CONTINUE IN A
GENERAL DIURNAL TREND.

FOR TEMPS...MET IS MUCH COOLER FOR SATURDAY HIGHS THAN THE MAV BUT
OVERALL HAVE TRIED TO TAKE A BIAS-ADJUSTED BLEND ESPECIALLY
CONSIDERING THE UNKNOWNS AS FAR AS CONVECTION SPECIFICS GO.

TDP

.LONG TERM /SUNDAY THROUGH FRIDAY/...
NO MAJOR CHANGES TO THE LONG TERM...
BDL

A DECENT AMOUNT OF MOISTURE OVER THE AREA THROUGH MONDAY
AFTERNOON BEFORE DIMINISHING UNDER THE BUILDING RIDGE. SHOULD
CONTINUE TO SEE A MOSTLY DIURNAL CONVECTIVE TREND IN THE EXTENDED
AS MOISTURE FROM THE GULF ROTATES UP INTO THE AREA UNDER THE
SURFACE RIDGE THROUGH FRIDAY. EVEN WITH THE HIGH IN PLACE...PLENTY
OF LOW LEVEL MOISTURE WILL SUPPORT DIURNAL CONVECTION EACH DAY.
FORECAST PRECIPITABLE WATER VALUES STILL SHOWING NEAR 2.0 INCH
VALUES THROUGH THE MIDDLE OF NEXT WEEK...AND WITH K-INDEX VALUES
IN THE MID TO UPPER 30S...HEAVY RAIN STILL REMAINS A THREAT.
WIDESPREAD 1-1.25 INCHES ARE EXPECTED THROUGH SUNDAY
AFTERNOON...WITH LOCALLY HEAVIER AMOUNTS ASSOCIATED WITH AREAS OF
MODERATE TO STRONG CONVECTION. BY WEDNESDAY...LOW PRESSURE
DEEPENING OVER THE CANADIAN MARITIMES WILL DRAG ANOTHER FRONTAL
BOUNDARY THROUGH THE MID ATLANTIC STATES...WITH TROUGH EXTENDING
INTO NORTH GEORGIA. THE MODELS DO DIFFER A BIT ON JUST HOW FAR
SOUTH THIS FRONTAL BOUNDARY MOVES SO WILL CONTINUE WITH DIURNALLY
DRIVEN CHANCE POPS THROUGH FRIDAY.

01

&&

.AVIATION... 00Z UPDATE...
ONLY A FEW THUNDERSTORMS DEVELOPING THIS EVENING. MONITORING FOR
POSSIBLE IMPACTS ON TAF SITES. ONCE THE CONVECTION CLEARS...SHOULD
SEE ANOTHER ROUND OF MVFR VSBY AND IFR CIGS SATURDAY MORNING. SOME
UNCERTAINTY AS TO WHEN AND HOW FAST THE CIGS WILL LIFT SATURDAY.
ANOTHER ROUND OF CONVECTION EXPECTED FOR SATURDAY AFTERNOON.
SOUTHWEST WINDS GENERALLY 5-10KT THROUGH THE PERIOD EXCEPT IN
THUNDERSTORMS.

//ATL CONFIDENCE...00Z UPDATE...
MEDIUM ON DEVELOPMENT OF IFR CIGS.
MEDIUM TO HIGH ON ALL OTHER ELEMENTS.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  87  70  90 /  60  60  40  30
ATLANTA         71  86  71  88 /  60  60  40  40
BLAIRSVILLE     67  82  66  82 /  60  60  40  50
CARTERSVILLE    71  85  70  88 /  60  60  30  60
COLUMBUS        72  88  72  92 /  50  70  30  30
GAINESVILLE     71  84  70  87 /  60  60  40  50
MACON           73  88  70  93 /  50  70  30  30
ROME            71  86  71  90 /  60  60  30  60
PEACHTREE CITY  71  85  69  88 /  60  70  40  30
VIDALIA         73  92  75  94 /  40  50  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TDP
LONG TERM....BDL
AVIATION...41
Hazardous weather outlook, Jul 20, 9:35 PM EDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
935 PM EDT FRI JUL 20 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
935 PM EDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE TONIGHT.

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL CONTINUE MOVING INTO NORTH GEORGIA
TONIGHT AS HIGH PRESSURE CONTINUES ACROSS FLORIDA AND THE  GULF OF
MEXICO.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE HEAVY RAIN...GUSTY WINDS AND FREQUENT
LIGHTNING. THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE THIS
EVENING.

.DISCUSSION...
ABUNDANT MOISTURE REMAINS IN PLACE TONIGHT...HOWEVER THE ATMOSPHERE
IS ONLY MARGINALLY UNSTABLE WITH CAPE AROUND 1000 TO 1200 THIS
EVENING WHICH SHOULD KEEP THUNDERSTORMS BELOW SEVERE LIMITS. A WEAK
CAPPING INVERSION IS ALSO PRESENT WHICH SHOULD LIMIT THE
THUNDERSTORM COVERAGE...BUT IS NOT STRONG ENOUGH TO SUPPRESS ALL
THUNDERSTORM ACTIVITY. AN UPPER LEVEL TROUGH ALONG THE APPALACHIANS
WILL KEEP AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 20, 6:18 PM EDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
618 PM EDT FRI JUL 20 2012

GAZ002-003-202245-
618 PM EDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WALKER AND CATOOSA COUNTIES UNTIL 645 PM EDT...

AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHICKAMAUGA...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WALKER AND CATOOSA COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE FORT OGLETHORPE...LAKEVIEW...
CHICKAMAUGA...CHATTANOOGA VALLEY...FAIRVIEW...BOYNTON...BLUE
SPRING...WOOD STATION...BEAUMONT...RINGGOLD...ROCK SPRING AND NOBLE.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3490 8502 3487 8504 3486 8506 3482 8508
      3482 8513 3477 8514 3473 8517 3472 8515
      3470 8516 3486 8543 3499 8533 3499 8525
TIME...MOT...LOC 2218Z 301DEG 8KT 3489 8528
Special weather statement, Jul 20, 6:45 PM EDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 PM EDT FRI JUL 20 2012

GAZ002-003-202315-
645 PM EDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WALKER AND CATOOSA
COUNTIES UNTIL 715 PM EDT...

RAINFALL AMOUNTS BETWEEN AN INCH AND A HALF AND TWO INCHES HAVE
FALLEN IN EASTERN WALKER AND WESTERN CATOOSA COUNTIES...INCLUDING
AREAS AROUND FORT OGLETHORPE...LAKEVIEW...CHICKAMAUGA...FAIRVIEW...
BLUE SPRING...ROCK SPRING AND BEAUMONT. MINOR RISES OF SMALL CREEKS
AND STREAMS IS POSSIBLE. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY.

&&

LAT...LON 3481 8517 3482 8535 3499 8530 3499 8518
TIME...MOT...LOC 2243Z 304DEG 6KT 3486 8524
Special weather statement, Jul 20, 11:15 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1115 PM EDT FRI JUL 20 2012

GAZ001>005-210415-
1115 PM EDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITFIELD...
WALKER...MURRAY...CATOOSA AND DADE COUNTIES UNTIL 1215 AM EDT...

AT 1108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WITH MODERATE TO HEAVY RAIN FROM AROUND TENNGA
AND CISCO TO RINGGOLD...FORT OGLETHORPE...CHATTANOOGA VALLEY AND
COLE CITY...MOVING SOUTHEAST AT 10 MPH.

RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES CAN BE EXPECTED ACROSS
PORTIONS OF NORTHERN WHITFIELD...WALKER...MURRAY...CATOOSA AND DADE
COUNTIES...INCLUDING AREAS AROUND INDIAN SPRINGS...GRAYSVILLE...FORT
OGLETHORPE...LAKEVIEW...CHATTANOOGA VALLEY...FAIRVIEW...HOOKER...
MORGANVILLE...STEPHENSVILLE...SALEM AND CHICKAMAUGA. DRIVERS SHOULD
USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF
WATER ON ROADWAYS IS ALSO LIKELY AS WELL AS RISING WATER ON CREEKS
AND STREAMS.

IN ADDITION TO THE HEAVY RAIN..FREQUENT LIGHTNING AND GUSTY WINDS UP
TO 30 MPH ARE LIKELY WITH THESE STORMS.

&&

LAT...LON 3499 8462 3485 8464 3483 8558 3499 8561
TIME...MOT...LOC 0310Z 281DEG 9KT 3501 8478 3496 8508
          3493 8532
Special weather statement, Jul 20, 11:45 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1145 PM EDT FRI JUL 20 2012

GAZ034-045-210415-
1145 PM EDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN DEKALB AND
GWINNETT COUNTIES UNTIL 1215 AM EDT...

AT 1142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM PLEASANT HILL TO MOUNTAIN PARK...MOVING
SOUTHEAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS DEKALB AND GWINNETT COUNTIES THROUGH 1215 AM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PLEASANT HILL...
LILBURN...STONE MOUNTAIN...MOUNTAIN PARK...LAWRENCEVILLE...REDAN...
SNELLVILLE...ROSEBUD...CENTERVILLE AND GRAYSON. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3393 8381 3372 8406 3377 8420 3391 8420
      3399 8409
TIME...MOT...LOC 0345Z 294DEG 12KT 3393 8406 3387 8410
          3384 8414

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:15 PM EDTSpecial Weather StatementFFCCatoosa, Dade60 min
Jul 20, 11:52 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield38 min
Jul 21, 12:19 AM EDTSpecial Weather StatementFFCRockdale26 min
Jul 21, 12:33 AM EDTSpecial Weather StatementFFCMurray27 min
Jul 21, 12:34 AM EDTSpecial Weather StatementFFCDade, Walker26 min
Jul 21, 1:09 AM EDTSpecial Weather StatementFFCWalker36 min
Jul 21, 1:34 AM EDTRiver Flood WarningFFCGwinnett3 hr
Jul 21, 8:37 AM EDTSpecial Weather StatementFFCMorgan, Newton, Wilkes38 min
Jul 21, 9:20 AM EDTSpecial Weather StatementFFCMorgan, Newton, Oglethorpe, Wilkes55 min
Jul 21, 10:15 AM EDTSpecial Weather StatementFFCMorgan, Newton45 min
Jul 21, 1:11 PM EDTSpecial Weather StatementFFCHall, White34 min
Jul 21, 2:03 PM EDTSpecial Weather StatementFFCHall42 min
Jul 21, 2:23 PM EDTSpecial Weather StatementFFCBartow52 min
Jul 21, 2:42 PM EDTSpecial Weather StatementFFCHall48 min
Jul 21, 3:46 PM EDTSpecial Weather StatementFFCCherokee, Pickens44 min
Jul 21, 5:20 PM EDTSpecial Weather StatementFFCBartow40 min
Jul 21, 5:57 PM EDTSpecial Weather StatementFFCFloyd33 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.